Iowa, 2013

Hail in Iowa, July 19, 2013

July 19, 2013 · NWS DMX · 1 event in 1 county or zone

A very warm airmass was in place over Iowa. A cold front moved southeast into the state during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very warm airmass was in place over Iowa. A cold front moved southeast into the state during the afternoon and early evening hours. Temperatures ahead of the front were in the 90s, with dewpoints in the upper 60s to low 70s. There was little shear with 20 kts available. CAPE was around 2500 J/kg, with downdraft CAPE of 1200 J/kg. The freezing level was quite high, just under 15,000 feet with CAPE in the -10 to -30 C layer of the atmosphere around 600 J/kg. Isolated thunderstorms formed ahead of the cold front. One storm northeast of Albia in Monroe County pulsed and became severe. One inch diameter hail was reported with this cell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 19, 2:44 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 19, 2:44 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT FRI JUL 19 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 312 PM CDT FRI JUL 19 2013

WEAK AND ISOLATED PRECIPITATION HAS PERSISTED ACROSS CENTRAL IOWA
THROUGHOUT THE DAY ALONG SURFACE TROUGH AHEAD OF COLD FRONT STILL
LOCATED IN SD/MN. ENVIRONMENT IS FAVORABLE FOR DEVELOPMENT WITH
1500-2000 J/KG UNCAPPED CAPE AHEAD OF TROUGH...HOWEVER WEAK CAP IN
PLACE NEAR TROUGH HAS KEPT DEVELOPMENT LIMITED. IN
ADDITION...LACKLUSTER SHEAR HAS HELPED TO PREVENT STORMS FROM
GROWING. ANTICIPATE VERY SCATTERED/ISOLATED SHOWERS/THUNDERSTORMS TO
PERSIST THROUGHOUT THE LATE AFTERNOON AND EVENING HOURS BEFORE
SYSTEM PUSHES SOUTH OF AREA AND FRONT MOVES IN. THERE IS A CHANCE
THAT A STORM OR TWO MAY BE BRIEFLY SEVERE IF IT TAPS INTO AVAILABLE
ENERGY. HAVE LOWERED TEMPERATURES A FEW DEGREES ESPECIALLY ACROSS
THE NORTH WHERE DAYTIME HEATING WAS NOT AS STRONG. IN ADDITION FRONT
WILL PUSH THROUGH EARLY IN THE PERIOD AND SKIES WILL REMAIN CLEAR
ALLOWING FOR COOLING OVERNIGHT.

.LONG TERM.../SATURDAY THROUGH FRIDAY/...
ISSUED AT 312 PM CDT FRI JUL 19 2013

WEAK RIDGING WILL BE IN PLACE ACROSS IOWA EARLY SATURDAY WITH WEAK
SUBSIDENCE A RELATIVELY TRANQUIL WEATHER. HOWEVER...WILL SEE
INCREASING FORCING IN NORTHERN IOWA ALONG MID LEVEL BAROCLINIC
ZONE AS DAY PROGRESSES. INCREASING THETA-E ADVECTION ALONG THIS
THERMAL GRADIENT ALOFT WILL ALONG WITH THE INCREASING LIFT WILL
BEGIN TO PRODUCE SOME LIGHT SHRA/TSRA IN THE FAR NORTH BY
AFTERNOON WHILE THE SOUTH REMAINS QUIET. THIS THREAT AREA FOR PCPN
WILL REMAIN IN THE NORTH ON SATURDAY NIGHT AHEAD OF A SHORTWAVE
APPROACHING THE STATE LATE SAT NIGHT INTO SUNDAY. STRONGER
MOISTURE ADVECTION AND LIFT ASSOCIATED WITH THIS SYSTEM WILL
PRODUCE WIDESPREAD PRECIPITATION ACRS THE FORECAST AREA LATE
SATURDAY NIGHT INTO SUNDAY.

AS HAS BEEN DISCUSSED THE PAST SEVERAL DAYS...BROAD WEST NORTHWEST
FLOW IS EXPECTED THROUGH THE FIRST HALF OF NEXT WEEK WITH SEVERAL
SHORTWAVES MOVING THROUGH THE FLOW. A FEW DIFFERENT PERIODS OF
THUNDERSTORMS ARE EXPECTED DURING THIS TIME. TEMPERATURES ARE
FORECAST TO BE MUCH CLOSER TO NORMAL AS WELL.

&&

.AVIATION...19/18Z
ISSUED AT 1223 PM CDT FRI JUL 19 2013

FRONTAL BOUNDARY WILL CONTINUE TO PUSH SE THROUGH AREA THROUGH THE
AFTERNOON AND EVENING. WINDS WILL BE NORTHWESTERLY BEHIND BOUNDARY
AND SOUTHWESTERLY AHEAD OF BOUNDARY. MAY SEE TSRA/SHRA DEVELOPMENT
ALONG FRONT AFFECT KDSM/KOTM LATE IN THE AFTERNOON...BUT HAVE ONLY
INCLUDED VCSH MENTION ATTM WITH ANTICIPATED ISOLATED NATURE OF
PRECIPITATION. WINDS WILL DECREASE THROUGH THE OVERNIGHT AND
BECOME MORE NORTHERLY FOR END OF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...COGIL
AVIATION...AWB
Hazardous weather outlook, Jul 19, 3:26 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
426 PM CDT FRI JUL 19 2013

IAZ004>007-015>017-023>028-033>039-044>047-202130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-
426 PM CDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE PERIODS OF THUNDERSTORMS THROUGHOUT THE REMAINDER OF
THE FORECAST PERIOD. THE OVERALL SEVERE THREAT IS LOW AT THIS TIME
BUT AT LEAST ISOLATED SEVERE STORMS WILL BE POSSIBLE FROM TIME TO
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ048>050-057>062-070>075-081>086-092>097-202130-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
426 PM CDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...BUT A FEW ISOLATED
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE PERIODS OF THUNDERSTORMS THROUGHOUT THE REMAINDER OF
THE FORECAST PERIOD. THE OVERALL SEVERE THREAT IS LOW AT THIS TIME
BUT AT LEAST ISOLATED SEVERE STORMS WILL BE POSSIBLE FROM TIME TO
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AWB

The radar

The Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
July 19, 4:57 PM CST
Where
Monroe County, 2.07 mi S of Avery
Measured
1 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.040, -92.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454273.